Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 187, NWS Columbia, SC

August 31, 2017Aiken County, Edgefield County, McCormick County, South Carolina; Columbia County, McDuffie County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Aug 31, 2017, 3:26 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 64 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2017, 3:26 PM EDT (19:26 UTC)
Expired
Aug 31, 2017, 4:30 PM EDT
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 3:30 PM EDTTSTM WND DMG1 Nnw Harlem, GACOLUMBIA COUNTY SHERIFF REPORTED TREE IN ROADWAY AT N. FAIRFIELD DRIVE AND SAWDUST ROAD IN HARLEM.
Aug 31, 3:51 PM EDTTSTM WND DMG2 Wnw New Ellenton, SCHIGHWAY PATROL REPORTED POWER LINES DOWN NEAR THE INTERSECTION OF DRY BRANCH ROAD AND CHIME BELL CHURCH ROAD.
Aug 31, 3:52 PM EDTTSTM WND DMG2 Nw New Ellenton, SCREPORTED A LARGE BRANCH THAT DOWNED A POWER LINE ALONG DRY BRANCH ROAD NEAR NEW ELLENTON.
Aug 31, 3:52 PM EDTTSTM WND DMG2 Nw New Ellenton, SCREPORTED A LARGE DOWN THAT DOWNED A POWER LINE ALONG DRY BRANCH ROAD NEAR NEW ELLENTON.
Aug 31, 3:52 PM EDTTSTM WND DMG3 Wsw Grovetown, GASHERIFF DISPATCH REPORTED TREES DOWN ALONG OLD LOUISVILLE ROAD AND YOUNG DRIVE.
Aug 31, 3:59 PM EDTTSTM WND DMGNew Ellenton, SCHIGHWAY PATROL REPORTED A TREE DOWN IN THE TOWN OF NEW ELLENTON AT THE INTERSECTION OF VIRGINIA AVENUE AND COFFEE STREET.
Aug 31, 3:59 PM EDTHAIL 1New Ellenton, SCUTILITY EMPLOYEE REPORTED HAIL THE SIZE OF A QUARTER IN THE TOWN OF NEW ELLENTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS52 KCAE 311926
SVRCAE
GAC073-189-245-SCC003-037-065-312030-
/O.NEW.KCAE.SV.W.0187.170831T1926Z-170831T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
326 PM EDT THU AUG 31 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Columbia County in east central Georgia...
  Southeastern McDuffie County in east central Georgia...
  Richmond County in east central Georgia...
  Southern Edgefield County in central South Carolina...
  Western Aiken County in central South Carolina...
  Southeastern McCormick County in central South Carolina...

* Until 430 PM EDT

* At 326 PM EDT, a severe thunderstorm was located near Grovetown,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Aiken, North Augusta, Grovetown, Evans, Augusta, Martinez,
  Clearwater, Fort Gordon, Belvedere, Hephzibah, Harlem, New
  Ellenton, Jackson, Gloverville, Burnettown, Blythe, Dearing,
  Trenton, Murphys Estates and Clarks Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3362 8240 3380 8170 3334 8159 3328 8215
      3330 8217 3327 8228 3331 8234 3331 8239
      3333 8244
TIME...MOT...LOC 1926Z 260DEG 26KT 3350 8223 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
4 follow-up statements
656 
WWUS52 KCAE 311952
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
352 PM EDT THU AUG 31 2017

GAC189-311958-
/O.CAN.KCAE.SV.W.0187.000000T0000Z-170831T2030Z/
McDuffie GA-
352 PM EDT THU AUG 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDUFFIE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3353 8228 3365 8227 3380 8170 3334 8159
      3328 8215 3330 8217 3327 8228 3331 8234
      3332 8234 3336 8230 3341 8234 3342 8234
      3344 8235
TIME...MOT...LOC 1948Z 255DEG 30KT 3355 8203 

$$

GAC073-245-SCC003-037-065-312030-
/O.CON.KCAE.SV.W.0187.000000T0000Z-170831T2030Z/
Columbia GA-Richmond GA-Edgefield SC-Aiken SC-McCormick SC-
352 PM EDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL COLUMBIA...RICHMOND...SOUTHERN EDGEFIELD...WESTERN AIKEN
AND SOUTHEASTERN MCCORMICK COUNTIES...

At 348 PM EDT, a severe thunderstorm was located near Martinez, 
moving east at 35 mph. A severe thunderstorm is also located near 
New Ellington moving northeast at 30 mph.

HAZARD...Radar indicated 60 mph wind gusts near Evans and Martinez. 
         Quarter size hail and 60 mph winds are also possible with 
         the storm near New Ellington. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Hephzibah, Harlem, New Ellenton,
Jackson, Gloverville, Burnettown, Blythe, Trenton, Murphys Estates
and Clarks Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3353 8228 3365 8227 3380 8170 3334 8159
      3328 8215 3330 8217 3327 8228 3331 8234
      3332 8234 3336 8230 3341 8234 3342 8234
      3344 8235
TIME...MOT...LOC 1948Z 255DEG 30KT 3355 8203 

HAIL...1.00IN
WIND...60MPH
 
$$

CJR
799 
WWUS52 KCAE 312004
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
404 PM EDT THU AUG 31 2017

GAC073-245-SCC003-037-065-312030-
/O.CON.KCAE.SV.W.0187.000000T0000Z-170831T2030Z/
Columbia GA-Richmond GA-Edgefield SC-Aiken SC-McCormick SC-
404 PM EDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EASTERN COLUMBIA...RICHMOND...SOUTHERN EDGEFIELD...WESTERN AIKEN
AND SOUTHEASTERN MCCORMICK COUNTIES...

At 404 PM EDT, a severe thunderstorm was located 7 miles northeast of
Belvedere, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Hephzibah, New Ellenton, Jackson,
Gloverville, Burnettown, Trenton, Murphys Estates and Clarks Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3380 8170 3334 8159 3328 8215 3330 8217
      3341 8226 3366 8223
TIME...MOT...LOC 2004Z 250DEG 31KT 3363 8189 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
486 
WWUS52 KCAE 312020
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
420 PM EDT THU AUG 31 2017

GAC073-245-SCC065-312030-
/O.CAN.KCAE.SV.W.0187.000000T0000Z-170831T2030Z/
Columbia GA-Richmond GA-McCormick SC-
420 PM EDT THU AUG 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLUMBIA...RICHMOND
AND SOUTHEASTERN MCCORMICK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3334 8190 3332 8191 3334 8194 3336 8195
      3338 8193 3341 8195 3341 8191 3343 8193
      3344 8191 3346 8193 3348 8196 3363 8195
      3373 8197 3380 8170 3334 8159 3331 8188
TIME...MOT...LOC 2020Z 255DEG 29KT 3366 8173 

$$

SCC003-037-312030-
/O.CON.KCAE.SV.W.0187.000000T0000Z-170831T2030Z/
Edgefield SC-Aiken SC-
420 PM EDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL EDGEFIELD AND WESTERN AIKEN COUNTIES...

At 420 PM EDT, a severe thunderstorm was located 8 miles north of
Aiken, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Aiken, North Augusta, Clearwater, Belvedere, New Ellenton, Jackson,
Gloverville, Burnettown, Trenton and Murphys Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3334 8190 3332 8191 3334 8194 3336 8195
      3338 8193 3341 8195 3341 8191 3343 8193
      3344 8191 3346 8193 3348 8196 3363 8195
      3373 8197 3380 8170 3334 8159 3331 8188
TIME...MOT...LOC 2020Z 255DEG 29KT 3366 8173 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
223 
WWUS52 KCAE 312026
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
426 PM EDT THU AUG 31 2017

SCC003-037-312036-
/O.EXP.KCAE.SV.W.0187.000000T0000Z-170831T2030Z/
Edgefield SC-Aiken SC-
426 PM EDT THU AUG 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDGEFIELD AND WESTERN
AIKEN COUNTIES WILL EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3334 8190 3332 8191 3334 8194 3336 8195
      3338 8193 3341 8195 3341 8191 3343 8193
      3344 8191 3346 8193 3348 8196 3363 8195
      3373 8197 3380 8170 3334 8159 3331 8188
TIME...MOT...LOC 2026Z 260DEG 26KT 3366 8170 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:30 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 31, 2:30 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
230 PM EDT Thu Aug 31 2017

.SYNOPSIS...
Shower and thunderstorm chances will continue through the end
of the week as the remnants of TS Harvey bring increasing
moisture to the region. Drier air will filter into the region by
late in the Holiday weekend with temperatures near normal. A
cold front will approach from the west around the middle of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The remnants of Tropical Storm Harvey will lift from the lower
Mississippi River Valley toward the Tennessee River Valley
bringing increased moisture. A warm front over central GA this
afternoon will lift north across the area tonight. Already
seeing moderate instability over the CSRA into the Central
Midlands. Mid-level short wave energy combined with moderate
instability and Precipitable water values between 2.0 and 2.3
inches allowing convection to develop this afternoon. Scattered
to numerous showers and thunderstorms are expected into the
evening. Could see a few severe storms...especially across the
southern Midlands and CSRA where instability and shear is
greatest. Damaging winds appear to be the main threat. An
isolated tornado threat cannot be ruled out. Afternoon
temperatures will peak in the lower 80s north to near 90 south.

Scattered showers and thunderstorms are expected to continue
through the early portions of tonight, before becoming more
isolated late tonight. With the energy associated with the
remnants of Harvey rotating around the eastern side of the low,
and with a weak warm front lingering across the Midlands
overnight...can not rule out a few strong storms tonight,
especially over the western portions of the forecast area.
Overnight lows will be in the lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
On Friday, the remnants of Harvey will push mainly over the TN
Valley, while a cold front begins pushing southward towards the
forecast area through the day. With the increased shear along
the front as it moves into the area, expect another round of
stronger storms to develop during the afternoon hours. There is
a risk of severe storms during the afternoon and evening hours.
The latest Day 2 severe weather outlook from SPC has much of the
northern half of the state in Slight Risk with the rest of the
state in Marginal Risk for Friday. The cold front should move
through the area late Friday night, with storms still possible
along the front. Some drier air may begin filtering into the
area from the west late Friday night.

Temperatures Friday will range from the lower to middle 80s
north to near 90 across the southern Midlands and CSRA. most of
the area in warm sector. Readings on Friday night slightly
cooler with temperatures in the upper 60s to lower 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Drier airmass moving into the area behind the cold front on
Saturday will allow for diminished rain chances as the day goes
on. Dry weather expected to continue into Tuesday as high
pressure settles into the region. Latest GFS indicating
moisture return on Wednesday into Thursday ahead of the next
upper system. Temperatures generally close to normal Saturday
through Wednesday, and a little below normal Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered convection expected to increase in coverage into the
evening as the area of storms over GA moves east into the CSRA
and Midlands. Have indicated tempo at all TAF sites through
01/00Z. Should see convection decreasing after sunset as
instability weakens...though at least isolated convection is
possible overnight. Models indicate potential for stratus with
MVFR/IFR conditions to develop overnight...then improving to VFR
by late morning. Scattered to numerous showers and thunderstorms
should once again develop Friday afternoon.

EXTENDED AVIATION OUTLOOK...Showers and thunderstorms expected
across the area Friday afternoon into Saturday as the remnants
of Harvey lifts north from the TN Valley into the Ohio River
Valley.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 31, 3:50 AM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
350 AM EDT Thu Aug 31 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
350 AM EDT Thu Aug 31 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms this afternoon and tonight may
bring strong winds and brief heavy rainfall to the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms remain possible on Friday as the
remnants of Harvey move north of the area, and a cold front moves
southward. Isolated severe storms with strong winds and heavy
rainfall will be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 31, 2:42 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
242 PM EDT THU AUG 31 2017

GAZ063>065-311930-
Richmond-McDuffie-Columbia-
242 PM EDT THU AUG 31 2017

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA...MCDUFFIE AND CENTRAL
RICHMOND COUNTIES...

At 241 PM EDT, a strong thunderstorm was located near Camak, or near
Warrenton, moving east at 25 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Grovetown, Evans, Thomson, Fort Gordon, Martinez, Hephzibah, Harlem,
Blythe and Dearing.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3366 8244 3365 8243 3368 8236 3369 8235
      3369 8222 3363 8220 3359 8214 3332 8199
      3328 8216 3330 8218 3327 8228 3331 8234
      3331 8239 3334 8244 3335 8255 3341 8255
      3346 8259 3357 8263
TIME...MOT...LOC 1841Z 251DEG 22KT 3344 8259

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:00 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg37 min
Aug 31, 4:02 PM EDTSpecial Weather StatementCAEKershaw58 min
Aug 31, 4:26 PM EDTSpecial Weather StatementCAEAiken34 min
Aug 31, 4:29 PM EDTSpecial Weather StatementCAECalhoun46 min
Aug 31, 4:41 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee64 min
Aug 31, 4:53 PM EDTSpecial Weather StatementCAELexington37 min
Aug 31, 5:06 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw54 min
Aug 31, 5:12 PM EDTSevere Thunderstorm WarningCAELee48 min
Aug 31, 5:14 PM EDTSpecial Weather StatementCAEBamberg46 min
Aug 31, 5:33 PM EDTSpecial Weather StatementCAEClarendon57 min
Aug 31, 6:17 PM EDTSpecial Weather StatementCAEClarendon28 min
Aug 31, 2:42 PM EDTSpecial Weather StatementCAEColumbia, McDuffie, Richmond48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.